Drought, Vilas
- When
- December 9, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The lack of significant precipitation caused severe drought conditions (D2) across north-central Wisconsin to expand into Vilas County early in the month. The severe drought (D2) there continued through January 2009.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The lack of significant precipitation caused severe drought conditions (D2) across north-central Wisconsin to expand into Vilas County early in the month. The severe drought (D2) there continued through January 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 9, 4:07 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 407 AM CST TUE DEC 9 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY. SURFACE LOW OVER NORTHERN MISSOURI AT 09 UTC WITH BEST PRESSURE FALLS OVER SOUTHERN LOWER MICHIGAN. THERE APPEARS TO BE SUFFICIENT DYNAMICS AND POSSIBLY LAKE AND BAY ENHANCEMENT FOR ANOTHER 3 TO 5 INCHES OF SNOW TO FALL IN THE FOX VALLEY AND LAKESHORE AREAS WITH LESS TO THE WEST. DROPPED THE WINTER WEATHER ADVISORIES FOR ONEIDA...FOREST... FLORENCE AND NORTHERN MARINETTE COUNTIES AS THEY SHOULD RECEIVE AN ONLY AN INCH OR LESS OF ADDITIONAL SNOW. KEPT THE OTHER WARNINGS AND ADVISORIES AS THEY WERE...BUT WOULD NOT BE SURPRISED IF THE DURATION OF MOST OF THEM IS SHORTENED LATER TODAY. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. THE AREA IS FORECAST TO BE UNDER A BROAD 500MB TROUGH WEDNESDAY NIGHT...BUT THE FLOW IS EXPECTED TO BECOME MORE ZONAL BY THE WEEKEND. KEPT POPS FOR WEDNESDAY NIGHT DUE TO 500MB SHORT WAVE THAT WAS FORECAST TO MOVE THROUGH WISCONSIN AS A SURFACE LOW PASSES NORTH OF THE STATE. WIND DIRECTION BEHIND THE DEPARTING LOW SHOULD NOT BE FAVORABLE FOR ANY LAKE EFFECT SNOW SHOWERS IN NORTH-CENTRAL WISCONSIN. THE NEXT SIGNIFICANT SYSTEM TO AFFECT THE AREA SHOULD NOT ARRIVE UNTIL THE WEEKEND WHEN A SURFACE BOUNDARY BECOMES THE FOCUS FOR PRECIPITATION...FIRST IN THE NORTH...THEN ACROSS THE REST OF THE AREA. MODELS FORECAST THICKNESSES TO INCREASE AND 850MB TEMPERATURES TO RISE BY THAT TIME. HAVE KEPT PRECIPITATION FORECAST IN THE FORM OF SNOW THROUGH SATURDAY NIGHT. WILL SEE HOW WARM IT LOOKS AFTER THE NEXT MODEL RUN OR TWO. && .AVIATION...MVFR CIGS AND VSBYS EXPECTED IN MOST PLACES TODAY...EXCEPT NEAR THE LAKE AND BAY. IFR CONDITIONS LIKELY FOR GOOD PART OF THE DAY AT MTW AND SUE AND OCCASIONALY AT OSH/ATW/GRB THROUGH EARLY AFTERNOON. BECOMING MAINLY VFR TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ038>040- 048>050-073-074. WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR WIZ020- 021-030-031-035>037-045. WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR WIZ018-019. WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR WIZ022. && RDM/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1027 PM CST MON DEC 8 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1027 PM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A MAJOR WINTER STORM WILL AFFECT THE AREA TONIGHT. WIDESPREAD HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY SNOW FROM THE STORM WILL DIMINISH FROM NORTHWEST TO SOUTHEAST ON TUESDAY...BUT HAZARDOUS TRAVEL IS EXPECTED TO CONTINUE THROUGH THE DAY. CONDITIONS WILL START TO IMPROVE TUESDAY NIGHT. THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE MIDDLE AND END OF NEXT WEEK. A PERSISTENT NORTHWEST FLOW WILL BRING CLIPPER SYSTEMS THROUGH WISCONSIN AT REGULAR INTERVALS. IT IS TOO EARLY TO DETERMINE THE EXACT SNOW AMOUNTS WITH EACH OF THESE SYSTEMS. THEREFORE...PERSONS WITH TRAVEL PLANS NEXT WEEK SHOULD STAY TUNED FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-091200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1027 PM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT HEAVY SNOW WILL CAUSE A SIGNIFICANT REDUCTION IN VISIBILITY FOR MARINERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT CRITERIA ON TUESDAY AND TUESDAY NIGHT. STRONG NORTH WINDS ARE EXPECTED DURING THIS PERIOD. SMALL CRAFT CONDITIONS ARE ALSO POSSIBLE ON WEDNESDAY NIGHT AND THURSDAY. JS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1224 AM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM SNOW PLOVER 44.45N 89.53W
12/09/2008 M4.1 INCH PORTAGE WI CO-OP OBSERVER
TOTAL SINCE 5 PM.
&&
RICHMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 AM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM SNOW GREEN BAY 44.51N 88.00W
12/09/2008 M3.0 INCH BROWN WI OFFICIAL NWS OBS
&&
RICHMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1250 AM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM SNOW APPLETON 44.26N 88.40W
12/09/2008 M3.5 INCH OUTAGAMIE WI NWS EMPLOYEE
&&
SANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
242 AM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW GREEN BAY 44.51N 88.00W
12/09/2008 M3.5 INCH BROWN WI BROADCAST MEDIA
REPORT IS FROM WBAY-TV METEOROLOGIST IN BELLEVUE.
&&
MGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 516 AM CST TUE DEC 9 2008 WIZ048>050-091300- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...OSHKOSH...CHILTON...TWO RIVERS 516 AM CST TUE DEC 9 2008 ...SNOW WILL INCREASE AGAIN THIS MORNING...AND SO WILL THE WIND... SNOW WILL INCREASE IN INTENSITY BETWEEN 530 AM AND 630 AM. IN ADDITION...NORTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS AND PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL WILL LIKELY BE VERY DIFFICULT. WIZ038>040-091300- OUTAGAMIE-BROWN-KEWAUNEE- INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA 516 AM CST TUE DEC 9 2008 ...SNOW AND WINDS WILL INCREASE THIS MORNING... THE SNOW LIGHTENED UP A LITTLE BIT EARLIER THIS MORNING...BUT WILL INCREASE IN INTENSITY BETWEEN 6 AM AND 7 AM. IN ADDITION... NORTH WINDS OF 15 TO 25 MPH WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL WILL BE DIFFICULT. WIZ030-031-035>037-045-091300- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA- INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...WAUTOMA 516 AM CST TUE DEC 9 2008 SNOW WILL INCREASE IN INTENSITY BETWEEN 530 AM AND 630 AM. NORTH WINDS WILL ALSO INCREASE TO 10 TO 20 MPH AND PRODUCE BLOWING AND DRIFTING SNOW. TRAVEL WILL BE DIFFICULT. RDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CST TUE DEC 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM SNOW LAKE TOMAHAWK 45.81N 89.59W
12/09/2008 M2.0 INCH ONEIDA WI TRAINED SPOTTER
LIGHT SNOW FALLING AND TEMPERATURE IS 18 DEGREES.
&&
MGThe national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145292.